Acetaminophen overdose review
When it comes to poisoning from the overdose of some non-prescription drugs, Acetaminophen is on the top of that list. Side effects can be different because of many factors. For instance, the severity of poisoning will depend on the dosage of acetaminophen and also if it has been taken with something else like alcohol.
Acetaminophen is a perfectly safe drug when people follow the instructions. However, problems will occur when people consume too much of it. If that happens, people should go to a doctor right away.
Symptoms of an overdose
Nausea, vomiting and diarrhea are only some of the symptoms that a person may experience within the first 24 hours of an overdose. Sweating, appetite loss and irritability may occur as well.Studies have shown that there is a majority of people who do not experience any of these symptoms. However, when the first symptoms have disappeared within the next 24 to 72 hours, liver damage takes over. Pain in the upper-right abdomen is the most recognizable symptom of liver damage. Following this, people may experience liver failure. This can be discovered by such symptoms like dark urine, yellow eyes and skin, bleeding, hypoglycemia and vomiting. There are cases where people have heart problems as well. Death is not so uncommon due to brain swelling or multiple organ failure.
Tylenol and Paracetamol overdose
Tylenol is a well known name for acetaminophen. However, there are lots of other medicines that have acetaminophen in them. Anacin-3, Panadol, Percocet and Tempra are only some of them. It is important to remember that no more than 4000 mg of acetaminophen should be taken in a day.
Home treatment does not exist in a case of acetaminophen overdose. However, there are a couple of things a person can do before calling emergency. It is of great help to the doctor if a person can determine the age, weight and condition of the patient, name of the product taken, time and the dosage of it as well.
In cases of overdose, a person can call The National Poison Control Center from any part of the States. Instructions on how to prevent the poisoning will be given upon calling. This does not need to be an emergency and they will answer a call anytime of the day.
What to expect at the emergency room
A person will be measured for vital signs, temperature, pulse, breathing rate and some blood tests will be done. This is important because it is the only way to determine the amount of acetaminophen in the blood. If the treatment is received in the first 8 hours since the overdose, recovery is almost certain.